Journal of the European Mathematical Society
Full-Text PDF (210 KB) | Metadata | Table of Contents | JEMS summary
A ratio ergodic theorem for multiparameter non-singular actionsMichael Hochman (1) The Hebrew University of Jerusalem, Israel
We prove a ratio ergodic theorem for non-singular free ℤd and ℝd actions, along balls in an arbitrary norm. Using a Chacon–Ornstein type lemma the proof is reduced to a statement about the amount of mass of a probability measure that can concentrate on (thickened) boundaries of balls in ℝd. The proof relies on geometric properties of norms, including the Besicovitch covering lemma and the fact that boundaries of balls have lower dimension than the ambient space. We also show that for general group actions, the Besicovitch covering property not only implies the maximal inequality, but is equivalent to it, implying that further generalization may require new methods.
Keywords: Group actions, measure preserving transformations, commuting transformations, nonsingular actions, ergodic theorem, maximal inequality
Hochman Michael: A ratio ergodic theorem for multiparameter non-singular actions. J. Eur. Math. Soc. 12 (2010), 365-383. doi: 10.4171/JEMS/201